Dangerous product takes soldier’s life

It’s a parent’s nightmare to lose a child, especially when that child is a healthy 22-year-old soldier. Members of the military risk their lives every day in the line of duty, but one young soldier died suddenly during a military workout after consuming a workout supplement. The supplement is now being examined as a dangerous product.

The supplement touts the ability to increase energy and endurance during a workout due to a stimulant called dimethylamylamine, or DMAA. The chemical is said to have an effect on the body comparable to amphetamines.

The soldier reportedly took some of the supplement and then suffered cardiac arrest after running with his platoon for 10 minutes.

The young man’s parents are now seeking reparations from the manufacturer and the seller, GNC. They claim that both the product maker and seller are responsible for making and distributing a dangerous product without proper warnings. Products can be defective if there was a failure in design, manufacturing or marketing. The soldier’s parents believe that the dangers associated with consuming the supplement were not adequately detailed on the label.

There have been questions about the safety of DMAA, even to the extent that the FDA has warned companies about using it in their products.

When someone is injured or tragically killed by a dangerous product, the victim or the surviving family members can seek compensation to help right the wrong that was committed against them. Even unpredictable product defects can change a consumer’s life, and they deserve the help to make them whole again.

Source: New York Times, “Is the Seller to Blame?,” (http://www.nytimes.com/2013/03/17/business/a-soldiers-parents-take-aim-at-gnc-and-a-supplement-maker.html?pagewanted=all&_r=0 ) Mar. 15, 2013